|Tivicay and coffee?
Feb 18, 2014
Dear Dr. Young
I take 50 mg Tivicay (with Epzicom) and I read up on the pharmacokinetics and it says 'Dolutegravir is metabolized by UGT1A1 with some contribution from CYP3A.' And goes on to say that drugs which induce UGH1A1 and other UGH1X enzymes may decrease Dolutegravir's plasma concentration and affect the effectiveness of the medication. Another search shows that Coffee (regular as well as decaf) is a strong inducer of UGH1A1 and some people drink coffee because it cleanses the body of toxins. Green tea also induces this enzyme but not black tea or Cola.
So my understanding is that inducing this enzyme means that the liver (and other organs where this enzyme is active) makes the body mop up and get rid of the medication more rapidly. I've looked for an excuse to stop the several cups of coffee A friend from London brought over excellent English black tea so I'm not missing my daily Joe too much.
Your thoughts much valued.
| Response from Dr. Young
Hello and thanks for posting.
This interaction shouldn't cause significant decreases in dolutegravir (Tivicay) levels- in virus sensitive to integrase inhibitors, the drug has a wide margin of effectiveness so that small changes in drug levels aren't expected to have any differences in outcomes.
Go ahead and keep drinking the joe.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
- Rash After Licking Genital Worried I Have HIV
- Rectal Bleeding After Fingering Worried I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can And Std Cause Mouth Ulcers?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.